Oral Hepatitis Drug Can Cause Fatal Skin Reaction

Vertex Pharmaceuticals released a statement this week indicating that it will be placing a boxed warning in packages of the oral hepatitis C drug telaprevir, known as Incivek. The warning comes after multiple people died as a result of the drug. The deaths occurred in patients who continued to receive the treatment after developing a severe skin reaction. First the patients would develop a progressive rash and systemic symptoms. If the drug was not discontinued at that time, the skin reaction could turn fatal.

The drug telaprevir was known to cause serious skin reactions in less than 1 percent of patients. During clinical trials, a few of the people who suffered the reaction required hospitalization and the situation was considered life-threatening. The risk of the skin reaction was listed on the label for the drug from the beginning. Deaths were not reported until the drug was in the post-marketing surveillance stage.

It is not clear how many total patients died as a result of the hepatitis C treatment. The company has not released that information. The press release did state that the additional warning was given because of the importance of discontinuing use of the Incivek combination treatment if you suffer a skin reaction.

Drug warning labels are an important aspect of drug safety. While almost every drug has some side effects, it is important for patients to understand exactly what to look for and how to respond in case they do suffer a side effect.

Source: Medpage Today, “Hep C Drug Linked to Fatal Skin Reactions,” by John Gever, 19 December 2012